Alert archive / Missouri / Tornado Warnings in 2008

Tornado Warning 119, NWS Springfield, MO

May 10, 2008McDonald County, Newton County, Missouri

NWS Springfield, MO issued this tornado warning at May 10, 2008, 6:40 PM CDT for McDonald County, Newton County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 6:40 PM CDT (23:40 UTC)
Expired
May 10, 2008, 6:57 PM CDT
In force
17 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:50 PM CDTHAIL 0.75Rocky Comfort, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:29 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 102340
TORSGF
MOC119-145-110045-
/O.NEW.KSGF.TO.W.0119.080510T2340Z-080511T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 745 PM CDT.

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES EAST OF GOODMAN...OR 11 MILES SOUTHEAST OF
  NEOSHO...MOVING SOUTHEAST AT 27 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MCDONALD
  AND SOUTHEASTERN NEWTON COUNTIES...INCLUDING THE TOWN OF POWELL.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3649 9424 3677 9433 3690 9407 3649 9408
TIME...MOT...LOC 2340Z 299DEG 23KT 3672 9422

$$

ANGLE
1 follow-up statement
000 
WWUS53 KSGF 102357
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SAT MAY 10 2008

MOC119-145-110008-
/O.CAN.KSGF.TO.W.0119.000000T0000Z-080511T0045Z/
NEWTON MO-MCDONALD MO-
658 PM CDT SAT MAY 10 2008

...THE TORNADO WARNING FOR EASTERN MCDONALD AND SOUTHEASTERN NEWTON
COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE TORNADO
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHERN
MISSOURI.

LAT...LON 3649 9424 3677 9433 3690 9407 3649 9408
TIME...MOT...LOC 2358Z 299DEG 23KT 3666 9410

$$

ANGLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 3:48 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 10, 3:48 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008

.DISCUSSION...

FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.

THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.

AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.

WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
     066>071-077>083-088>096-098-101>104.

KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 10, 1:30 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT MAY 10 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
130 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST
  PLAINS THROUGH EARLY AFTERNOON.

  FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS
  TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST
  THREAT WILL ALONG AND SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER
  THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS
  FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST
  AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH
  THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
  OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY
  NORTHEAST ACROSS THE OZARKS.

 .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH
  SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO
  RIVER VALLEY REGION.

  THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER
  STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS
  NOT EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, May 10, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          5 NNE SENECA            36.91N 94.58W
05/10/2008                   NEWTON             MO   EMERGENCY MNGR

            TORNADO HAS STRUCK NUMEROUS RESIDENCES BETWEEN SENECA AND
            NEOSHO. NUMEROUS INJURIES HAVE BEEN REPORTED AND HIGHWAY
            60 IS CLOSED DUE TO DEBRIS OVER THE ROAD.

&&

KARDELL
Local storm report, May 10, 6:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          3 NNW NEOSHO            36.91N  94.39W
05/10/2008                   NEWTON             MO   NWS EMPLOYEE

            SIGNIFICANT DAMAGE ALONG HIGHAY 71. HIGHWAY CLOSED.
            INJRIES POSSIBLE. UNKNOWN NUMBER.

&&

DSA
Local storm report, May 10, 6:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             MONETT                  36.92N 93.93W
05/10/2008  E1.00 INCH       BARRY              MO   LAW ENFORCEMENT

            QUATER SIZE HAIL FALLING. SHEET METAL IS ALSO FALLING
            FROM THE SKY.

&&

KARDELL
Local storm report, May 10, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 SW GRANBY             36.90N 94.28W
05/10/2008                   NEWTON             MO   AMATEUR RADIO

            EXTENSIVE STRUCTURAL DAMAGE INCLUDING A 30 BY 40 FOOT
            BUILDING DESTROYED.

&&

KARDELL
Local storm report, May 10, 6:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TORNADO          2 W PURDY               36.82N  93.96W
05/10/2008                   BARRY              MO   EMERGENCY MNGR

            TORNADO REPORTED WEST OF PURDY MOVING EAST.

&&

DSA
Local storm report, May 10, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 N MONETT              36.95N 93.93W
05/10/2008  E0.88 INCH       LAWRENCE           MO   CO-OP OBSERVER

            LOTS OF NICKEL SIZE HAIL FALLING.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:42 AM CDTSevere Thunderstorm WarningSGFLawrence34 min
May 10, 12:53 PM CDTSevere Thunderstorm WarningSGFCedar55 min
May 10, 1:14 PM CDTSevere Thunderstorm WarningSGFVernon25 min
May 10, 1:19 PM CDTSevere Thunderstorm WarningSGFPolk56 min
May 10, 1:25 PM CDTSevere Thunderstorm WarningSGFDouglas29 min
May 10, 1:45 PM CDTSevere Thunderstorm WarningSGFDallas51 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon24 min
May 10, 2:46 PM CDTSevere Thunderstorm WarningSGFHickory29 min
May 10, 4:00 PM CDTWind AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more19 hr
May 10, 5:28 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton, Vernon62 min
May 10, 5:35 PM CDTTornado WarningSGFJasper, Newton40 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon13 min
May 10, 5:57 PM CDTTornado WarningSGFBarton, Cedar, Dade35 min
May 10, 6:07 PM CDTTornado WarningSGFMcDonald, Newton53 min
May 10, 6:16 PM CDTTornado WarningSGFJasper, Lawrence34 min
May 10, 6:21 PM CDTTornado WarningSGFBarry54 min
May 10, 6:23 PM CDTAreal Flood AdvisorySGFBarry, Barton, Cedar, Dade, Greene, Jasper and 4 more4 hr
May 10, 6:28 PM CDTSevere Thunderstorm WarningSGFBarry, Cedar, Christian, Dade, Greene, Lawrence and 2 more54 min
May 10, 6:43 PM CDTTornado WarningSGFStone57 min

Nearby

Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.